Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 76, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 8, 2017, 2:58 AM CDT for Crawford County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2017, 2:58 AM CDT (07:58 UTC)
- Expired
- May 8, 2017, 3:30 AM CDT
- In force
- 32 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Crawford County, IA
The radar
The Omaha radar (KOAX), 127 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -394 J/kg
- Mixed-layer LCL
- 2675 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
752 WUUS53 KDMX 080758 SVRDMX IAC047-080830- /O.NEW.KDMX.SV.W.0076.170508T0758Z-170508T0830Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 258 AM CDT MON MAY 8 2017 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Eastern Crawford County in west central Iowa... * Until 330 AM CDT. * At 258 AM CDT, a severe thunderstorm was located 7 miles northwest of Manning, or 9 miles east of Denison, moving southeast at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Denison, Manilla, Vail, Westside, Kiron, Deloit and Aspinwall. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4221 9509 4186 9510 4187 9534 4221 9543 TIME...MOT...LOC 0758Z 293DEG 17KT 4197 9518 HAIL...1.00IN WIND...<50MPH $$ Small
2 follow-up statements
608 WWUS53 KDMX 080823 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 323 AM CDT MON MAY 8 2017 IAC047-080830- /O.CON.KDMX.SV.W.0076.000000T0000Z-170508T0830Z/ Crawford IA- 323 AM CDT MON MAY 8 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT FOR EASTERN CRAWFORD COUNTY... At 323 AM CDT, a severe thunderstorm was located 7 miles north of Manning, or 12 miles east of Denison, moving east at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Vail, Westside, Kiron and Aspinwall. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4221 9509 4186 9510 4186 9519 4221 9535 TIME...MOT...LOC 0823Z 283DEG 18KT 4201 9511 HAIL...1.00IN WIND...<50MPH $$ Small
385
WWUS53 KDMX 080831
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
331 AM CDT MON MAY 8 2017
IAC047-080840-
/O.EXP.KDMX.SV.W.0076.000000T0000Z-170508T0830Z/
Crawford IA-
331 AM CDT MON MAY 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CRAWFORD COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened just below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire. However up to
nickel sized hail and heavy rain are still possible with this
slow moving thunderstorm.
LAT...LON 4221 9509 4186 9510 4186 9519 4221 9535
TIME...MOT...LOC 0830Z 293DEG 17KT 4200 9509
$$
SmallWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 11:58 PM CDT, 3 hours earlier.
Area forecast discussion, May 7, 11:58 PM CDT, 3 hours before
Area Forecast Discussion National Weather Service Des Moines IA 1158 PM CDT Sun May 7 2017 ...Updated for 06z Aviation Discussion... .SHORT TERM.../Tonight through Monday/ Issued at 320 PM CDT Sun May 7 2017 Confidence: Medium to High Confidence remains high on eventual development of showers or isolated thunder in zone of warm air advection moving northeast over the warm front tonight. This will help boost overnight lows over the region...especially from central through southwest sections. Some minor questions remain as to how long the convection will last into the morning hours...then coverage in the afternoon as it moves to the east/northeast. Meanwhile models in decent agreement with the warm front making its way north into the forecast area...stretching from northwest to southeast by 00z Tuesday. This should keep the thicker clouds and any remaining thunder/shower chances over the northeast with RH lower to 40 to 50% over the southwest...resulting in sunshine by mid to late afternoon. Along with decent H850 mixing to 857mb where +15C air will be available for warming. The warmest temperatures aloft are nearer 800mb so we will not likely to fully mix out tomorrow afternoon. Despite that...south of the warm front temperatures will easily reach the lower to mid 80s with mid to upper 80s possible over the southwest counties of the forecast area. South sfc winds also likely to increase during the afternoon south of the boundary with gusts of 10 to 20 central and 15 to 25 mph over the southwest. Along with increasing dewpoints in the mid to upper 50s across the southwest/central...it will feel more summer-like by late day. Northeast of the boundary from near Mason City to Waterloo it is likely that cloud cover...remaining showers/isolated thunder and cooler southeast winds will keep afternoon highs in the upper 60s to near 70 for Monday. Over the area then...nearly a 15 degree spread in afternoon highs from northeast to southwest. .LONG TERM.../Monday night through Sunday/ Issued at 320 PM CDT Sun May 7 2017 Little changes to the previous forecast with some discrepancies noted in the models throughout the period. Upper ridging to dampen Monday into Monday night as a weak upper level wave moves through the region. Elongated general area of low pressure situated across the central us into IA. WAA in place ahead of the sfc low expected to drop through IA Monday night, with moisture transport weak and oriented into eastern IA. Associated warm front to be stretching across the central/eastern portion of the state by evening, with a cold front back across southwestern IA. Could see some showers/storms with this weak energy moving through the state, but overall majority push of moisture/lift to the cool side of the front into northeastern/eastern IA. Also limited moisture to keep storms high-based and elevated by the time anything could get going toward late evening with the weak cold front dropping through central/southern IA. Front to drop into northern MO/far southern IA by Tuesday, with another weak impulse moving through aloft. This will allow for another slight chance for showers/storms in southwestern to south central IA by Tuesday night. Continue to see a general trend for slight to chance precipitation Wednesday into early Thursday. Models in somewhat in disagreement on how far north to bring precipitation chances with energy continuing to lift out of the desert southwest upper low, and move through the northern jet as it drops southeastward and the two become phased across the eastern US. Greatest chance for precipitation will depend on where the baroclinic zone sets up into mid-week, and latest model trends have pushed it somewhat further south. Will continue to monitor, as currently the GFS/Canadian keep activity mainly south of the state into MO, with the EC bringing the zone further north across central/southern IA. As for temperatures, stuck toward guidance for now given the uncertainty in the overall pattern and chances for precipitation. Further model discrepancies come into play toward the end of the week into the weekend, with all models finally moving the desert SW upper low across the southern US by late week. The differences come in the handling of the NE US upper trough, with the GFS/Canadian retrograding a piece of the low back southwestward through the central US which would bring weak systems through the area into the weekend with intermittent chances for precipitation. EC does not bring the upper low back into the central US keeping it more over the Great Lakes and builds in a large, high amplitude upper ridge across the central US with a dry forecast. For now, stuck toward the drier side of the forecast given the previous, mainly dry forecast for persistence. Guidance grids did put in some splotchy pops, and kept them for coordination purposes. If the trend holds in the GFS/Canadian in the next few runs, will have to expand coverage of pops into Friday and next weekend. && .AVIATION.../For the 06Z TAFS through 06Z Monday night/ Issued at 1156 PM CDT Sun May 7 2017 Little change to the going TAF fcst. Kept thunder out of TAF sites. Still a chance for thunder later this afternoon primarily at KMCW and KALO. VFR conditions expected throughout TAF period. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...REV LONG TERM...Beerends AVIATION...Kotenberg
Hazardous weather outlook, May 7, 4:13 PM CDT, 10 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 413 PM CDT Sun May 7 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-082115- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 413 PM CDT Sun May 7 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Non-severe Thunderstorms are possible across the area tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are possible Monday afternoon into early Tuesday morning. A few storms may be strong, especially in western Iowa, with large hail the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation cannot be ruled out for Monday late afternoon, but is not likely at this time. Kotenberg
In the hours before
Special weather statement, May 8, 2:48 AM CDT, 10 minutes before
Special Weather Statement National Weather Service Des Moines IA 248 AM CDT Mon May 8 2017 IAZ033-044-045-057-058-070-071-081-082-092>094-081000- Sac-Crawford-Carroll-Audubon-Guthrie-Cass-Adair-Adams-Union- Taylor-Ringgold-Decatur- Including the cities of Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Denison, Carroll, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Corning, Creston, Bedford, Lenox, New Market, Mount Ayr, Lamoni, and Leon 248 AM CDT Mon May 8 2017 ...Thunderstorms with Heavy Rain and Small Hail over western Iowa Early this Morning... A band of showers and thunderstorms extended from Denison through Atlantic to near Corning early this morning and were moving only slowly eastward. Some of these storms were producing up to dime sized hail and locally heavy rains, up to an inch in one hour. These storms may produce low visibilities and ponding water on roads as they drift toward Carroll and Audubon through 400 am. Motorists are urged to be prepared for rapidly changing weather conditions in rain over short distances. At 242am...KJAN Radio reported peak to half inch hail covering the ground just south of Atlantic. Small
Local storm report, May 8, 2:58 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
258 AM CDT MON MAY 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 AM HAIL 1 ENE ATLANTIC 41.40N 95.00W
05/08/2017 E1.00 INCH CASS IA LAW ENFORCEMENT
OFF DUTY 911 CENTER MANAGER REPORTED QUARTER
SIZED HAIL COVERING GROUND. HAIL LASTED FOR
5 MINUTES.
&&
FABThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 3:38 AM CDT | Special Weather Statement | DMX | Adair, Adams, Audubon, Carroll, Ringgold, Sac and 1 more | 82 min |
| May 8, 6:03 PM CDT | Special Weather Statement | DMX | Emmet | 57 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.